Florida, 2018Damaging Winds in Florida, June 2, 2018
June 2, 2018 · NWS JAX · 17 events in 9 counties and zones
Strong to severe storms develop in the afternoon and evening as a surface trough settled across SE Georgia over a moist and unstable airmass. Damaging down bursts caused extensive wind damage across SE Georgia and then across NE Florida into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms develop in the afternoon and evening as a surface trough settled across SE Georgia over a moist and unstable airmass. Damaging down bursts caused extensive wind damage across SE Georgia and then across NE Florida into the evening. Storms moved offshore of the Atlantic coast in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 3:33 PM EST, 7 minutes earlier.
Area forecast discussion, Jun 2, 3:33 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
433 PM EDT Sat Jun 2 2018
...SEVERE THUNDERSTORM WATCH THROUGH 8 PM FOR ALL OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA AND PORTIONS OF NORTH CENTRAL
FLORIDA...
.Currently...
Late afternoon surface analysis depicts weak Atlantic ridging
(1016 millibars) extending across south Florida, with a cold front
pushing southward through the mid-Atlantic states and the Ohio
Valley. Aloft...troughing continues to dig into the southeastern
states in response to a developing cutoff upper level low
developing over Virginia. An embedded shortwave trough within the
strengthening northwesterly flow pattern aloft is traversing
southeast Georgia, which has kicked off numerous thunderstorms
that are merging into a Mesoscale Convective System (MCS) that is
progressing across inland southeast Georgia and the northern
Suwannee Valley. Damaging wind gusts have been noted within this
developing MCS, and a Severe Thunderstorm Watch is in effect for
all but our southwestern counties until 8 PM tonight. Temperatures
ahead of this MCS are soaring into the upper 80s to lower 90s as
west- southwesterly low level flow strengthens, which is pinning
the Atlantic sea breeze along and east of Interstate 95 in our
area. Dewpoints range from the upper 60s to the mid 70s as of 20Z,
and latest LAPS analysis depicts surface based CAPE values
approaching 3000 J/KG in areas not impacted by the MCS.
.Near Term (This afternoon through Sunday)...
Latest short-term, high resolution guidance indicates that the MCS
will accelerate southeastward across our region through the late
afternoon and early evening hours, moving offshore around 23Z.
Activity may not reach locations south of Gainesville, although
outflow boundaries propagating southeastward from the MCS will
likely initiate convection along the St. Johns and Flagler coasts
during the 22Z-23Z time frame. Steepening lapse rates and cooling
temperatures aloft will support strong to severe convection within
the MCS, with damaging downburst winds and hail being the primary
threats. Debris cloudiness will linger this evening in the wake of
this MCS, with west-southwesterly low level flow possibly
developing widely scattered convection over the northeast Gulf of
Mexico during the predawn hours on Sunday, which could sneak into
the Suwannee Valley towards sunrise. Lows tonight will only fall
to the low to mid 70s.
A cold front will progress into the southeastern states on Sunday
in response to a potent shortwave trough digging through the Great
Lakes states. The 12Z operational ECMWF depicts an embedded
shortwave trough within the deep northwesterly flow pattern moving
into our region during the afternoon hours, while the 12Z
operational GFS keeps shortwave energy to the west of our region
tomorrow. Sunday will likely be the hottest day thus far this year
for much of our area as west southwesterly low level flow
strengthens ahead of the front and prevents the formation of the
Atlantic coast sea breeze, resulting in highs climbing to the mid
90s nearly area-wide and max heat index values approaching 105
degrees. Widely scattered convection will likely be triggered
ahead of the front, most likely along the Interstate 10 corridor
and along the Atlantic coastal counties during the mid to late
afternoon hours. Dry mid level air will again enhance the
potential for damaging wind gusts, with activity possibly pulsing
during the late afternoon hours.
.Short Term (Sunday Night through Tuesday Night)...
The cold front will progress across southeast Georgia on Sunday
night, with some convection possibly developing ahead of the front
over the northeast Gulf of Mexico and moving into the Suwannee
Valley before sunrise. Otherwise, a much drier air mass will
plunge into southeast Georgia, with scattered thunderstorms
developing ahead of the front across northeast and north central
Florida. Highs will climb into the low to mid 90s area-wide, but
heat index values will be held in check over southeast Georgia as
dewpoints plunge to near 60 during the afternoon hours. Heat index
values will climb to 100-105 over northeast and north central
Florida during the afternoon hours before convection develops.
Strong thunderstorms will again be possible to the south of I-10,
where cooling mid level temperatures and dry mid level air will
aid in the development of damaging downburst wind gusts.
Any lingering convection over northeast and north central Florida
will push offshore on Monday evening as the cold front presses
into north central Florida. A drier air mass and just a few
interludes of high cirrus overnight will allow lows to fall to the
lower 60s over inland southeast Georgia and the northern Suwannee
Valley, with lows at the coast and across north central Florida in
the upper 60s to lower 70s.
An unseasonably dry air mass will then plunge into the rest of our
area on Tuesday and Tuesday night, with dewpoints falling to the
60-65 range area-wide. The dry air mass and plenty of June
sunshine will still allow highs to reach the lower 90s inland,
with an afternoon sea breeze keeping coastal highs in the upper
80s. Lows Tuesday night will fall to the mid to upper 60s inland
and the lower 70s at the coast.
.Long Term (Wednesday through Saturday)...
Troughing will remain in place over the eastern U.S. as ridging
aloft builds over the Four Corners region of the Desert Southwest.
Shortwave troughs embedded in the persistent northwesterly flow
pattern will be difficult to time, but they may spark scattered
diurnal convection over our region as low level moisture gradually
increases. Highs will climb into the lower 90s each day inland,
with active sea breezes keeping coastal highs in the mid to upper
80s. Lows will fall to the 65-70 range inland and the low to mid
70s at the coast.
&&
.Aviation...
Restrictions due to thunderstorms near terminals this afternoon
through early evening and included TEMPO for TS in all terminals
through 22Z. Coastal terminals may need extension for TEMPO TS
through 00-02Z given storm motion to the ESE and storms could
encounter sea breeze near the Atlantic coast where they could
intensify. After midnight, mostly dry conditions expected with WSW
surface winds 4-8 kts. SREF advertised low probability of MVFR
stratus edging inland from the GOMEX which could impact GNV, some
MOS guidance also indicated low stratus potential at our east
coast FL terminals. Trended toward FEW-SCT 1-2 kft after 06Z for
FL terminals at this time as persistence (past 2 mornings) low
GOMEX stratus has brought MVFR to LIFR cigs.
&&
.Marine...
Numerous thunderstorms will move across the southeast Georgia and
northeast Florida coastal waters late this afternoon through the
evening hours. Severe thunderstorms will be possible, with
damaging winds, hail and frequent lightning strikes being the
main threats. Outside of thunderstorm activity, west southwesterly
winds will strengthen this evening, but should remain just below
Small Craft Exercise Caution (SCEC) criteria tonight. A cold front
will approach the Georgia coastal waters by Sunday afternoon, with
wind speeds reaching SCEC criteria during the evening wind surge
over the offshore waters, and likely remaining just below
criteria near shore. Seas offshore will build to 3-5 feet on
Sunday night. The front will push into the northeast Florida
waters on Monday, with showers and thunderstorms developing along
the front through early evening. The front will then push south of
our local waters on Tuesday, with light offshore winds prevailing,
except for the afternoon sea breeze in the near shore waters.
Winds and seas will decrease on Tuesday and will remain light for
the rest of next week.
Rip Currents: Low risk expected through much of next week as
offshore winds prevail.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 72 92 / 20 20 20 10
SSI 75 93 76 90 / 40 20 20 20
JAX 73 95 74 93 / 30 30 20 40
SGJ 75 93 75 91 / 50 30 10 50
GNV 73 92 74 91 / 30 40 20 50
OCF 73 91 73 90 / 40 40 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Nelson/Enyedi/Bricker
In the hours before
Local storm report, Jun 2, 3:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
406 PM EDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 WSW BAXLEY 31.76N 82.38W
06/02/2018 Appling GA 911 CALL CENTER
REPORT OF POWER LINES DOWN ON COUNTY FARM ROAD NEAR
BAXLEY, GA.
&&
RBRICKERSpecial weather statement, Jun 2, 3:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT SAT JUN 2 2018
GAZ134-150>152-163-164-022100-
Pierce GA-Ware GA-Bacon GA-Clinch GA-Brantley GA-Charlton GA-
409 PM EDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...SOUTHWESTERN BRANTLEY...
NORTHERN WARE...SOUTH CENTRAL BACON...EAST CENTRAL CLINCH AND
NORTHWESTERN CHARLTON COUNTIES UNTIL 500 PM EDT...
At 409 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixie Union to near Boggy Bay to 12 miles
south of Argyle. Movement was east at 30 mph.
Nickel size hail and wind gusts of 40 to 50 mph can be expected
along with possible minor damage.
Locations impacted include...
Waycross, Blackshear, Nahunta, Patterson, Offerman, Hickox, Boggy
Bay, Pebble Hill, Race Pond and Fort Mudge.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.
LAT...LON 3109 8192 3081 8216 3089 8266 3117 8256
3142 8259 3145 8208
TIME...MOT...LOC 2009Z 277DEG 27KT 3139 8252 3114 8237 3090 8257
ENYEDISpecial weather statement, Jun 2, 3:13 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT SAT JUN 2 2018
FLZ022-GAZ150-162-163-022115-
Columbia FL-Ware GA-Clinch GA-Echols GA-
413 PM EDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLUMBIA...
ECHOLS...SOUTHERN WARE AND SOUTHERN CLINCH COUNTIES UNTIL 515 PM
EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Du Pont to near
Statenville. Movement was east at 25 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Fargo, Statenville and Needmore.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida...and southeastern Georgia.
LAT...LON 3093 8284 3090 8242 3080 8242 3079 8241
3055 8250 3059 8270 3060 8269 3060 8278
3067 8313
TIME...MOT...LOC 2013Z 268DEG 20KT 3089 8275 3070 8307
ENYEDISpecial weather statement, Jun 2, 3:21 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
421 PM EDT SAT JUN 2 2018
FLZ020-022-023-GAZ150-163-164-022100-
Columbia FL-Baker FL-Hamilton FL-Ware GA-Clinch GA-Charlton GA-
421 PM EDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHERN
COLUMBIA...SOUTHEASTERN HAMILTON...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND WEST CENTRAL CHARLTON COUNTIES UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking strong outflow winds
asssociated with strong thunderstorm 7 miles northeast of Belmont,
or 10 miles south of Fargo, moving southeast at 25 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Stephen Foster State Park and Taylor.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida...and southeastern Georgia.
LAT...LON 3056 8250 3084 8239 3081 8218 3037 8231
3029 8270 3041 8279
TIME...MOT...LOC 2020Z 309DEG 21KT 3053 8260
SHASHYLocal storm report, Jun 2, 3:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
423 PM EDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 2 ESE SNIPESVILLE 31.75N 82.72W
06/02/2018 Jeff Davis GA EMERGENCY MNGR
TREES AND POWER LINES DOWN FOR 6-7 MILES ALONG ED RAY RD
NEAR DENTON, GA.
&&
WCORLESSSpecial weather statement, Jun 2, 3:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT SAT JUN 2 2018
GAZ136-022115-
Wayne GA-
434 PM EDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 515 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Screven, or 10 miles north of Patterson, moving east at 15 mph.
Nickel size hail and wind gusts of 40 to 50 mph can be expected
along with possible minor damage.
Locations impacted include...
Jesup, Gardi, Screven and Broadhurst.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.
LAT...LON 3159 8171 3158 8170 3156 8170 3154 8168
3155 8167 3133 8173 3136 8180 3135 8187
3141 8206 3145 8205 3147 8206 3148 8209
3148 8213 3156 8213 3157 8215 3157 8213
3164 8213
TIME...MOT...LOC 2034Z 284DEG 15KT 3154 8210
ENYEDIThunderstorm Wind, Suwannee
- When
- June 2, 3:40 PM EST
- Where
- Suwannee County, 3.51 mi N of Live Oak Suwane Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.350, -83.030
Trees and power lines were blown down. The time of damage was based on radar.
Thunderstorm Wind, Suwannee
- When
- June 2, 3:55 PM EST
- Where
- Suwannee County, 3.58 mi E of Rixsford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.350, -82.890
Trees and power lines were blown down near 136A and Adams Road. The time of damage was based on radar.
Thunderstorm Wind, Columbia
- When
- June 2, 4:05 PM EST
- Where
- Columbia County, 4.19 mi N of Wilburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.240, -82.560
Trees were blown down along Swamp Gum Road.
Thunderstorm Wind, Nassau
- When
- June 2, 4:20 PM EST
- Where
- Nassau County, 0.59 mi W of Yulee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.630, -81.610
Power lines were blown down near Harts Road in Yulee.
Thunderstorm Wind, Baker
- When
- June 2, 4:30 PM EST
- Where
- Baker County, 0.91 mi NE of Sanderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.260, -82.260
A tree was blown down near U.S. Highway 90 near Sanderson. The time of damage was estimated by radar.
Thunderstorm Wind, Baker
- When
- June 2, 4:30 PM EST
- Where
- Baker County, 1.19 mi W of Knabb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.270, -82.200
A tree was blown down near U.S. Highway 90 between Sanderson and Glen St. Mary.
Thunderstorm Wind, Nassau
- When
- June 2, 4:30 PM EST
- Where
- Nassau County, 0.69 mi N of Hilliard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.690, -81.920
Power lines were blown down with the city limits. County dispatch received 4 different reports of this damage. Time of damage was based on radar.
Thunderstorm Wind, Nassau
- When
- June 2, 4:30 PM EST
- Where
- Nassau County, 0.69 mi N of Hilliard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.690, -81.920
Power lines were blown down near North Kings Road in Hilliard.
Thunderstorm Wind, Baker
- When
- June 2, 4:35 PM EST
- Where
- Baker County, 0.6 mi W of Macclenny
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.280, -82.130
A cable pole was blown down and damage two vehicles. The time of damage was based on radar.
Thunderstorm Wind, Nassau
- When
- June 2, 4:40 PM EST
- Where
- Nassau County, 0.91 mi SW of Callahan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.560, -81.830
Power lines were blown down. The time of damage was based on radar.
Thunderstorm Wind, Bradford
- When
- June 2, 5:00 PM EST
- Where
- Bradford County, 4.57 mi NW of Starke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.000, -82.150
A large tree limb was blown down across County Road 233 and over Orange Street near Strarke. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- June 2, 5:15 PM EST
- Where
- Duval County, 1.5 mi NNW of Ft Caroline Shrs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.390, -81.480
The WeatherFlow station at Buck Island measured a peak wind gust of 60 mph.
Thunderstorm Wind, Duval
- When
- June 2, 5:20 PM EST
- Where
- Duval County, 0.69 mi N of Sunbeam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.210, -81.580
Wires were blown down near Hood Road and Sunbeam Road. The time of damage was based on radar.
Thunderstorm Wind, Clay
- When
- June 2, 5:25 PM EST
- Where
- Clay County, 0.91 mi NW of Hibernia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 30.080, -81.710
A tree was blown down between Fleming Island Plantation Blvd and Village Square Parkway.
Thunderstorm Wind, Duval
- When
- June 2, 5:25 PM EST
- Where
- Duval County, 1.92 mi ESE of East Mandarin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.140, -81.600
Trees were blown down on two properties along Julington Creek Road. One tree clipped a home. The time of damage was based on radar.
Thunderstorm Wind, St. Johns
- When
- June 2, 5:25 PM EST
- Where
- St. Johns County, 1.79 mi E of Fruit Cove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.100, -81.600
A tree was blown down in Julington Creek. The time of damage was based on radar.
Thunderstorm Wind, Flagler
- When
- June 2, 5:50 PM EST
- Where
- Flagler County, 1.83 mi NE of Daytona North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.470, -81.380
The Johnson Brothers Sod Farm lost part of its roof from downburst winds. The winds also blew down large tree limbs along Highway 100 between County Road 305 and County Road 2005.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, June 2, 20181 injured · $7.0 million · 87 kt wind · 19 events
- Damaging Winds in Georgia, June 2 to 3, 2018$44,000 · 70 kt wind · 15 events
- Wildfire in California, June 2 to 8, 20185 injured · 1 event
- Flood and Hail in Missouri, June 2, 2018$27,000 · 2.5 in hail · 15 events
- Flood in West Virginia, June 2 to 3, 2018$50,000 · 1 event
- Hail and Damaging Winds in Florida, June 2 to 3, 2018$22,000 · 1 in hail · 16 events
- Damaging Wind in Mississippi, June 2 to 3, 2018$40,000 · 60 kt wind · 1 event
- Damaging Winds in Georgia, June 2, 2018$22,000 · 55 kt wind · 3 events
- Damaging Winds and Heavy Rain in Iowa, June 2, 201876 kt wind · 15 events
- Damaging Winds and Heavy Rain in Georgia, June 2, 2018$3,000 · 52 kt wind · 14 events
- Damaging Winds in Iowa, June 2, 2018$16,000 · 4 events
- Flooding in West Virginia, June 2 to 5, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762860, 762861, 762862, 762863, 762864, 762865, 762866, 762881, 762867, 762868, 762869, 762880, 762870, 762872, 762877, 762878, 762879.